Alert archive / Kansas / Wind Advisories in 2013
Wind Advisory 6, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Nov 16, 2013, 9:25 AM CST for 13 counties in Kansas. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Nov 16, 2013, 9:25 AM CST (15:25 UTC)
- Expired
- Nov 16, 2013, 3:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Brown County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Nemaha County, KS, Osage County, KS, Pottawatomie County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 43 km from the middle of the area, began a volume at 15:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 3.4 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -437 J/kg
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 453 m²/s²
- 0-3 km storm-relative helicity
- 457 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
465 WWUS73 KTOP 161525 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 925 AM CST SAT NOV 16 2013 KSZ011-012-023-024-026-038>040-054>056-058-059-162100- /O.NEW.KTOP.WI.Y.0006.131116T1525Z-131116T2100Z/ NEMAHA-BROWN-POTTAWATOMIE-JACKSON-JEFFERSON-WABAUNSEE-SHAWNEE- DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...HIAWATHA...TOPEKA...LAWRENCE... EMPORIA...OTTAWA 925 AM CST SAT NOV 16 2013 ...WIND ADVISORY IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON. * TIMING...STRONGEST WINDS WILL OCCUR BETWEEN 9 AM AND 3 PM TODAY. * WINDS...WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH SUSTAINED WINDS OF 25 TO 35 MPH. * IMPACTS...THESE STRONG WINDS WILL MAKE DRIVING DIFFICULT ON EAST WEST HIGHWAYS...ESPECIALLY FOR HIGH PROFILE VEHICLES. AREA LAKES AND BOATERS WILL ALSO BE IMPACTED BY THE STRONG WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$
1 follow-up statement
831 WWUS73 KTOP 162102 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 302 PM CST SAT NOV 16 2013 KSZ011-012-023-024-026-038>040-054>056-058-059-162215- /O.EXP.KTOP.WI.Y.0006.000000T0000Z-131116T2100Z/ NEMAHA-BROWN-POTTAWATOMIE-JACKSON-JEFFERSON-WABAUNSEE-SHAWNEE- DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...HIAWATHA...TOPEKA...LAWRENCE... EMPORIA...OTTAWA 302 PM CST SAT NOV 16 2013 ...WIND ADVISORY HAS EXPIRED... THE WIND ADVISORY IS NO LONGER IN EFFECT. WINDS HAVE DECREASED ALTHOUGH SOME GUSTS MAY PERSIST THROUGH THE EVENING HOURS. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Nov 16, 5:44 AM CST, 3 hours 41 minutes earlier.
Area forecast discussion, Nov 16, 5:44 AM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 544 AM CST Sat Nov 16 2013 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 307 AM CST SAT NOV 16 2013 Gusty winds continued overnight across central and eastern Kansas with a tight pressure gradient across the area. Winds have been gusting in the 30 to 40 mph range early this morning. profilers and VAD winds from the radars show low level jet of 50 to 55 kts across eastern Kansas at 09Z. Low level moisture has been increasing through the night. Today, a shortwave trough will move across Kansas exiting during the evening hours. Low level moisture advection will continue through the day. Forecast soundings indicate moderately steep mid level lase rates. Isentropic lift this morning will keep a small chance of showers through the late morning. The shortwave trough this afternoon will increase upward vertical motion across eastern Kansas. Mixed layer CAPE increases across northeast and east central Kansas to 500-600 J/kg during the afternoon. Will continue with thunderstorm chances into the early evening hours across northeast Kansas. Drier air will move into east central Kansas during the evening hours. Southwest low level jet around 50 kts will continue through the day. Expect winds to remain gusty through much of the day as boundary layer remains well mixed. Momentum transfer will keep gusts to around 40 mph especially across northeast and east central Kansas into the afternoon hours. Cloud cover may inhibit winds from reaching wind advisory levels and will continue to monitor. Temperatures today will warm to around 70 even in the cloud cover in east central Kansas. Tonight, A second shortwave will move out of the Rockies and across the Central Plains. Moisture will be focused to the northeast across northern Missouri and Iowa tonight as the low level jet veers to the west. Will keep isolated thunderstorms in the northeast through mid evening, then dry for the rest of the night. Another mild night is expected tonight with lows in the 40s and 50s. .LONG TERM...(Sunday through Friday) Issued at 307 AM CST SAT NOV 16 2013 West-northwest winds will increase quickly Sunday with deep mixing occurring behind the departing negatively-tilted upper wave and cold front. Strong cold air advection and winds through the column becoming more unidirectional with time in strong subsidence will result in good momentum transfer from northwest to southeast. Speeds off the surface do decrease with time so extreme winds are not anticipated, but values may again near advisory levels particularly in the west and north. The modified airmass and deep mixing will still bring highs into the middle 50s to lower 60s. Pacific high pressure at the surface will make slow eastward progress out of the Central Plains Sunday night into Tuesday with near normal temps the rule. Models coming into somewhat better agreement with a cold front and northern branch wave bringing limited precipitation chances for Wednesday and Wednesday night and will go ahead with slight PoPs. Differences in the handling of energy moving through (or cutting off in) the split flow amplify by the late week. Cooler Canadian air will continue to filter in but the track and speed of a wave in southern branch will be key in the timing and intensity of precip chances, and operational and ensemble runs are showing large spreads with it. This will keep PoPs in the chance range into Friday with wintry precip potential increasing with time. && .AVIATION...(For the 12Z TAFs through 12Z Sunday Morning) Issued at 544 AM CST SAT NOV 16 2013 Strong south to southwest winds around 20 kts with gusts to 34 kts are expected to continue through 18Z, then slowly decreasing through the afternoon. However winds will remain around 14 kts after 23Z. MVFR cigs likely to continue through 18Z at TOP and FOE while MHK will be VFR with a MVFR cig possible through 15Z. Low level moisture decreases after 18Z and expect VFR cigs for the remainder of the forecast period. && .TOP WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH Sunday afternoon FOR KSZ020-021-034-035. && SHORT TERM...53 LONG TERM...65 AVIATION...53
Hazardous weather outlook, Nov 16, 6:48 AM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 648 AM CST SAT NOV 16 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-171300- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 648 AM CST SAT NOV 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. A FEW THUNDERSTORMS ARE POSSIBLE THIS MORNING EAST OF A LINE FROM MARYSVILLE TO COUNCIL GROVE. THIS AFTERNOON AND EVENING ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG AND EAST OF HIGHWAY 75. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A FIRE WEATHER WATCH IS IN EFFECT FOR MUCH OF NORTH CENTRAL KANSAS SUNDAY AFTERNOON. ELEVATED FIRE DANGER IS ANTICIPATED FOR MUCH OF THE REMAINDER OF THE AREA SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 16, 3:34 AM CST | Fire Weather Watch | TOP | Clay, Cloud, Dickinson, Ottawa | 9 hr |
| Nov 16, 12:55 PM CST | Red Flag Warning | TOP | Anderson, Clay, Cloud, Coffey, Dickinson, Douglas and 11 more | 29 hr |
| Nov 16, 5:27 PM CST | Special Weather Statement | TOP | Jackson | 33 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.